Virginia, 2002

Tornado and Hail in Virginia, April 28, 2002

April 28, 2002 · NWS AKQ · 10 events in 8 counties and zones

5 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$758,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 28, 2:55 PM EST, 2 hours earlier.

Area forecast discussion, Apr 28, 2:55 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
355 PM EDT SUN APR 28 2002

TURNING DRIER WITH SEASONAL TEMPS EARLY PART OF THE WORKWEEK. THEN
LOTS OF UNCERTAINTY/MODEL DISCREPANCY LEADS TO LOWER CONFIDENCE MID
RANGE FCST.

LINES OF STRONG CONVECTION FIRING OVR WRN SLOPES ATTM. CONVECTION
WL WEAKEN CONSIDERABLY AS IT CROSSES MTNS LATE THIS AFTN INTO EARLY
EVE. WL HANG ONTO CHC POPS FOR 1ST FCST PD BUT UNFAVORABLE TIME OF
DAY/WEAKENING UPR SUPPORT SHUD LIMIT COVERAGE/INTENSITY. COOL FRONT
SWEEPS THRU FA OVRNGT FOLLOWED BY CLEARING/WEAK CAA.

MON INTO MON NIGHT...SFC HIGH PRES BUILDS TWD MID ATLC REG UNDER DRY
WNW FLOW ALOFT.

STRONGEST SUPPORT WITH NRN STREAM S/W CROSSES NRN MID ATLC/NERN
STATES ON TUE BUT PUSHES WEAK SFC BNDRY ACRS FA LATE TUE NIGHT OR
EARLY WED.

THEREAFTER...LOTS OF DISAGREEMENT AMONG MID RANGE MODEL GUID...ESP
WITH HOW FAR TO PUSH BNDRY INTO SE US B4 STALLING...AND THEN WITH
TIMING AND STRENGTH OF UPR LVL ENERGY EJECTING OUT OF WRN US UPR
TROF LOW. THINKING IS NOW THAT BNDRY WL BECOME STNRY UNDER MOIST
PARALLEL MID-UPR LVL FLOW OVR CAROLINAS. SEVERAL WAVES OF LOW PRES
WL DEVELOP ALG BNDRY (AGN WITH TIMING/STRENGTH UNCERTAINTY)..AND MAY
TEMPO PUSH BNDRY BACK INTO FA B4 SETTLING BACK S AGN INTO CAROLINAS.
FCST DETAILS ARE DIFFICULT BUT MAIN IMPACT WL BE FOR ABV NORM CHCS
OF PERIODIC (AND MUCH NEEDED RAINFALL) DURING MID TO LATE WEEK.
MODEL CONCENSES FINALLY BUCKLES THE MOIST WSW FLOW BY LATE FRI OR
EARLY NEXT WEEKEND SO WL CONT DRY/SEASONAL FCST GOING INTO NEXT
WEEKEND.

FCSTID = 20
SBY   53  69  42  70 /  30   0   0  20
OXB   54  65  43  65 /  30   0   0  20
ECG   62  74  46  73 /  20   0   0  10
ORF   63  70  50  71 /  20   0   0  10
PHF   58  71  45  70 /  30   0   0  10
AKQ   57  73  44  72 /  30   0   0  10
RIC   56  71  42  71 /  30   0   0  10
FVX   55  72  42  71 /  30   0   0  10

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. NC...SCA ATLC
CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK SND.
VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY.
TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ069.

CULLEN

In the hours before

Special weather statement, Apr 28, 3:50 PM EST, 1 hour 5 minutes before
VAZ048-049-060>062-069-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SUN APR 28 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN VIRGINIA...

  CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE
  EDWARD.

SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY.
THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE
AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS.

WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN

The radar

The Norfolk radar (KAKQ), 133 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
April 28, 4:55 PM EST
Where
Prince Edward County, 2 mi NW of Briery
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.117, -78.500

Trees down.

Hail, Lunenburg

When
April 28, 5:30 PM EST
Where
Lunenburg County, 8 mi NW of Victoria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -78.333

Thunderstorm Wind, Lunenburg

When
April 28, 5:50 PM EST
Where
Lunenburg County, Victoria
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -78.233

Trees down.

Thunderstorm Wind, Dinwiddie

When
April 28, 6:15 PM EST
Where
Dinwiddie County, Mc Kenney
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -77.733

Trees down.

Hail, Mecklenburg

When
April 28, 6:20 PM EST
Where
Mecklenburg County, South Hill
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.733, -78.133

Hail, Brunswick

When
April 28, 6:33 PM EST
Where
Brunswick County, 3 mi E of Valentines
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.600, -77.783

Tornado, Greensville

When
April 28, 6:35 PM EST
Where
Greensville County, 2 mi SW of Kingsberry
Rating
F1
Path length
6 mi
Path width
150 yd
Injuries
3 direct, 0 indirect
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
36.700, -77.583

Tornado (F1) destroyed 3 mobile homes, damaged 50 other homes, one business, and an apartment complex. Also, numerous trees were uprooted and snapped off.

Hail, Greensville

When
April 28, 6:35 PM EST
Where
Greensville County, Barley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.567, -77.717

Hail, Emporia

When
April 28, 6:45 PM EST
Where
Emporia County, Emporia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.683, -77.533

Thunderstorm Wind, Southampton

When
April 28, 7:20 PM EST
Where
Southampton County, Boykins
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -77.200

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyThe tornado archive for Virginia, 2002Warnings in Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293519, 5293463, 5293464, 5293465, 5293466, 5293467, 5293515, 5293516, 5293517, 5293518.